I am concerned about the case report by Jackson et al1 of the patient who was diagnosed as having torsade de pointes while receiving a low dose of haloperidol. There are several statements in the report that I find are not supported by the data presented.
Torsade de pointes is a syndrome and not solely an electrocardiographic pattern. It is seen in patients with abnormal repolarization that is usually but not always manifested by a prolonged QT interval. The classic precipitant of torsade de pointes is a long-short cycle coupling interval that further alters repolarization. Patients with the condition usually present with episodes of loss of consciousness that self-terminate but can occasionally proceed to cardiac arrest. A careful distinction must be made between torsade de pointes and polymorphic ventricular tachycardia secondary to ischemia, since their treatments are completely different.
Verdino RJ. Torsade or Not Torsade? That Is the Question. Arch Intern Med. 1998;158(14):1578–1579. doi:
Best of JAMA Network 2022
Customize your JAMA Network experience by selecting one or more topics from the list below.